Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS Reno, NV

August 21, 2023Mono County, California

NWS Reno, NV issued this flash flood warning at Aug 21, 2023, 1:21 AM PDT for Mono County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2023, 1:21 AM PDT (08:21 UTC)
Expired
Aug 21, 2023, 7:15 AM PDT
In force
6 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 173 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 8.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2023-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2023-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WGUS55 KREV 210821
FFWREV
CAC051-211415-
/O.NEW.KREV.FF.W.0018.230821T0821Z-230821T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
121 AM PDT Mon Aug 21 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Southern Mono County in northern California...

* Until 715 AM PDT.

* At 121 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, highways,
           streets and underpasses as well as other poor drainage
           and low-lying areas.

* Some locations that will experience flash flooding include...
  Benton, Chalfant, Toms Place, Crowley Lake, Benton Hot Springs, 
  Oasis, Montgomery Peak, White Mountain Peak, Tuff Campground, 
  French Camp Campground, Glass Mountain, Benton Crossing 
  Campground, Junction CA 266 And NV 264, Junction CA 266 And CA 
  168, and US Highway 6 from Inyo County to the NV border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3746 11869 3751 11874 3761 11879 3794 11887
      3796 11852 3747 11784

FLASH FLOOD...RADAR INDICATED

$$

CM
1 follow-up statement
055 
WGUS75 KREV 211150
FFSREV

Flash Flood Statement
National Weather Service Reno NV
450 AM PDT Mon Aug 21 2023

CAC051-211415-
/O.CON.KREV.FF.W.0018.000000T0000Z-230821T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
450 AM PDT Mon Aug 21 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM PDT THIS 
MORNING FOR SOUTHERN MONO COUNTY...

At 450 AM PDT, Doppler radar indicated that precipitation has mostly 
ended in southern Mono County. Between 1 and 2.5 inches of rain have 
fallen in the last 6 hours with higher amounts in the last 12 hours. 
Widespread flooding remains a concern due to saturated soils and 
runoff.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, highways,
         streets and underpasses as well as other poor drainage
         and low-lying areas.

Some locations that will experience flash flooding include...
  Benton, Chalfant, Toms Place, Crowley Lake, Benton Hot Springs, 
  Oasis, Montgomery Peak, White Mountain Peak, Tuff Campground, 
  French Camp Campground, Glass Mountain, Benton Crossing 
  Campground, Junction CA 266 And NV 264, Junction CA 266 And CA 
  168, and US Highway 6 from Inyo County to the NV border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3746 11869 3751 11874 3761 11879 3794 11887
      3796 11852 3747 11784

FLASH FLOOD...RADAR INDICATED

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:00 PM PDT, 10 hours 21 minutes earlier.

Area forecast discussion, Aug 20, 3:00 PM PDT, 10 hours 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
300 PM PDT Sun Aug 20 2023

.SYNOPSIS...

Widespread, steady rain will move through the region today and
Monday as Tropical Storm Hilary treks northward. Significant
rainfall may result in flash flooding and debris flows through
Tuesday. Much more typical and warmer weather returns for the rest
of the week, featuring daily chances of showers and storms.

.DISCUSSION...

All eyes are on Hilary as the storm makes its final approach to
southern California, eventually tracking through central Nevada over
the next 12-18 hours. In fact, NHC confirmed that Hilary officially
made landfall in northern Baja California Peninsula (29.9N 115.6W)
as a Tropical Storm with a central pressure of 988 mb and maximum
sustained winds of 65 mph.

Meanwhile, widespread rain showers have reached the southern tier of
our region as latest radar observations reveal light to moderate
rainfall located from Mono County northeast to Mineral County. This
rain band will gradually advance northward over the next several
hours, providing a steady rain to a vast majority of the Sierra and
western Nevada through Monday morning. Periods of heavy rainfall
will be possible should any embedded convection develop within the
main rain shield. Precipitation will end during the Monday morning
hours in a south-to-north fashion: first across areas south of US-50
between 2-6 AM PT, then areas along the I-80 corridor (including the
Greater Reno-Carson-Minden areas and Tahoe Basin) between 4-8 AM
PDT, and finally across NE California to northern Washoe County
after 9 AM PDT. Residual showers, assuming a more convective
nature, will persist in the wake of the initial wave along the
Sierra and across NE California to northern Washoe County during
the late morning to early afternoon.

As if we have not received enough active weather up to this point,
isolated to scattered thunderstorms will be possible Monday
afternoon as clearing of the expansive cloud canopy allows for
better destabilization. Blended guidance continues to favor areas
south of I-80, particularly Mineral and Churchill counties, with
chances of storms ranging from 30-50% for these areas. Elsewhere, 20-
40% chance of storms exist along the Sierra into NE California.
Heavy downpours and flash flooding, gusty outflow winds, and cloud-
to-ground lightning will serve as the potential hazards.

Rainfall totals continue to trend downwards for most areas as the
center circulation is leaning towards a more eastward trajectory.
Nevertheless, significant rainfall accumulation is expected for much
of the region, especially in southern Mono and Mineral counties
where up to 3" is possible (25-50% chance of exceeding 2" through
Tuesday). Areas generally along and north of US-50 now have a
10-30% chance of exceeding an inch of rainfall, with most
locations receiving 0.5" to 1" when all is said of done. Greater
rainfall totals will be likely where convection develops and/or
along the higher terrain where upslope flow occurs.

Gusty winds up to 45-55 mph remain possible Monday across eastern
Mineral, Churchill, and Pershing counties in response to a
tightening pressure gradient as the remnant circulation lifts
through the Basin & Range. Blowing dust and reduced visibility
will be possible so be extra cautious if driving through the area.

For the remainder of the week, temperatures will gradually warm as
the tropical environment departs the region. Persistent troughing in
the far eastern Pacific will maintain daily chances of shower and
thunderstorms as we return back to our regularly scheduled program.

-Salas

&&

.AVIATION...

* Lowered CIGS/VIS are occurring across the region as tropical
  moisture from the remnants of Hilary continues to advect
  northward. Rainbands associated with this tropical moisture push
  will reach LOL by 02z and spread west-northwestward, reaching CXP-
  RNO by 03z-05z. Continuous rainfall is expected tonight across the
  Great Basin, with the most significant threat of heavy rain
  expected south of a BAN-HTH line. Expect MVFR to IFR conditions,
  reduced CIGs and visibility, mountain obscurations, periods of
  LLWS, turbulence, and a few rumbles of thunder this evening
  through early Monday morning regionwide.

* Clearing will occur from south to north starting around 11z Monday
  at MMH-HTH, slowly going northward to CXP-TVL-TRK-RNO by 18z
  Monday. Showery conditions with visibility/CIG improvements are
  expected as this clearing occurs. By Monday afternoon, cold air
  aloft from the trough off the California coast will generate the
  potential for isolated thunderstorms over northeast California,
  western Nevada, and portions of the Eastern Sierra. These storms
  could produce gusty outflows to 40 kts, with convective LLWS,
  turbulence near these outflows, and frequent lightning.

-Johnston

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch through late Monday night NVZ001-003-004.

     Wind Advisory from 11 PM this evening to 11 AM PDT Monday NVZ004.

CA...Flood Watch through late Monday night CAZ073.

&&

In the hours before

Special weather statement, Aug 20, 10:27 PM PDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service RENO NV
1027 PM PDT Sun Aug 20 2023

CAZ070>073-NVZ001>005-211800-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
1027 PM PDT Sun Aug 20 2023

...Widespread rains and cooler temperatures with an increased
risk of flooding for parts of western NV and the eastern Sierra
through Monday...

* Remnant tropical moisture from Hilary is producing periods of
  heavy rainfall across the Sierra and western Nevada. The
  greatest threat for flooding is across the Basin & Range and the
  eastern Sierra. For travelers overnight, the heaviest rainfall
  is forecast to occur before sunrise, so road damage, closures or
  flooding will be difficult or impossible to see. Have multiple
  ways to receive alerts in case flood warnings are issued, and
  never drive through flooded roadways.

* Abundant cloud cover and rainfall will keep afternoon high
  temperatures 10 to 20 degrees below normal through Tuesday,
  with Monday likely being the coolest day.

* Stay tuned to the National Hurricane Center by visiting
  www.hurricanes.gov for the latest on Hilary.

http://weather.gov/reno

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.